Discussions that mention valium

Panic Disorders board


you should thell the teachers of your anxiety condition and panic attacks and ask them to be kind to you, print out details re panic attacks from the net and give to teacher
when having a panic attack its important to breathe deep and slow and to relax as much as you can, dont tesne up or fight back

do see a doc and try to get some valium or similar, antidepressant meds are all the rage for your problems but can have severe side effects and you are probably too young for one
if you are cutting yourself, tell doc, he will understand, this is common

if you have problems talking to a doc, write a note and take it for him to read
I had a bad experience when I was a kid where I got so nervous in front of the class, I had to sit down because I couldn't get the words out any more. I was hyperventilating, heart rate was sky high, throat too tight for words to come out, shaking, etc. I didn't know it at the time but I was having a panic attack. After that I was nervous all the time about having to be called on to get in front of the class. The problem quickly became a phobia and it carried over to simply reading something out loud, even if I was seated. I therefore have had many experiences in my life, even as an adult, where I had to stop reading or speaking because I became too nervous. The nervousness would come about while waiting for my turn. In other words, the anticipatory anxiety was getting me. There were rare times when I would somehow make it past the first few moments of speaking, and then start to relax enough to be able to continue. I actually would find myself enjoying speaking before others. However, when the next threatening situation would come up, the anticipatory anxiety would almost always get the best of me.

A phobia, at least in my case, causes an automatic response to occur when threatened with a possibly embarrassing speaking situation. Imagine being a middle aged man and not being able to get the words out....seems to just fuel my phobia. There are meds such as Inderal (taken only when needed) that are supposed to keep the heart rate from getting high. I suppose it blocks the adrenaline rush. If I knew that I would be able to at least get the words out, without drawing attention to myself, then I wouldn't have the anticipatory anxiety (or no more than anyone else). I've been thinking about the Inderal and then joining a Toastmasters Club (they practice public speaking, including some speaking while sitting, I believe).

You may want to try something like Inderal and see if this helps, especially if your fears are mostly related to the symptoms, such as is the case with me. I think you can safely take Xanax, Ativan or Valium along with the Inderal, but of course check with your doctor on that. The idea, in my opinion, is to get some positive experiences under your belt and get some confidence going in those situations...eventually getting yourself desensitized to the whole exerience. Of course, get your other issues addressed as well. Hope some of this helps...I can certainly relate to the speaking aspect of your problem. Steve